Georgia, 2016Hail and Damaging Winds in Georgia, September 11, 2016
September 11, 2016 · NWS CAE · 3 events in 2 counties and zones
Storms associated with a stationary front produced small hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms associated with a stationary front produced small hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 11, 1:47 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 11, 1:47 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 PM EDT SUN SEP 11 2016
.SYNOPSIS...
A cold front has moved into the area is will stall, become diffuse
and remain in the area through Tuesday. Moisture will be directed
into the area in the easterly flow between high pressure over and
off the Mid-Atlantic coast and low pressure in the Florida through
much of the week. Another cold front will drop into the area late
in the week, before retreating back to the north next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface front has pushed through Columbia and appears to be
stalling just to the east. Some convection has formed along the
front in central GA and along a pre-frontal convergence boundary
in the southeast Midlands. Best instability is focused along and
ahead of the front across the eastern Midlands and coastal plain
area where deeper moisture exits as the mesoanalysis indicates a
sharp gradient in precipitable water across the western Midlands
and Upstate behind the front. Still cannot rule out the
possibility of isolated strong to severe storm but confidence is
low given weak shear and marginal moisture.
Shifted higher pops to the southeast Midlands and CSRA where
convection and enhanced cumulus has developed then expand pops
northeastward along the front as atmosphere continues to
destabilize. Low level flow overnight becomes more southerly to
southeasterly allowing better moisture to flow into the region.
The onshore flow could support some showers throughout the night
in the vicinity of the frontal boundary due to convergence and
weak upper vorticity in the region so maintained chance pops
overnight.
Clouds and pooling dewpoints likely to hold temperatures up
overnight so expect another mild night with temperatures well
above normal. If the temperature at Columbia does not drop below
76 by midnight it will be a record highest minimum for the 11th of
Sept.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Monday and Monday Night...The stalled front will become a bit
diffuse over the area. However, the presence of the front combined
with weak channeled vorticity aloft and ample moisture will result
in a solid chance of showers across the area through the day and
well into the evening hours. Extensive cloud cover and ongoing
scattered showers at the start of the period should help limit
instability overall, but still could not rule out an isolated strong
to severe thunderstorm mainly in the afternoon. Temperatures should
be a bit cooler than the past few days, with highs generally in the
mid to upper 80s and nighttime lows around 70.
Tuesday and Wednesday...An onshore low-level flow between high
pressure off the Mid-Atlantic coast and weak low pressure in the
vicinity of the Florida Peninsula will advect plenty of moisture
into the region. As a result, expect scattered showers and
thunderstorms, mainly during the afternoon and evening hours, with
the greatest coverage across the eastern Midlands where moisture
will be deepest and low-level convergence will be slightly enhanced.
Daytime highs should be on a gradual warming trend both days.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weak backdoor cold front will drop toward the area at the start of
the period, but its progress appears to be a bit slower with the
latest model runs. Some uncertainty in how far south the front will
make it before retreating northward, but overall expecting the
persistent feed of Atlantic moisture to result in isolated to
scattered showers through the long term period. Temperatures should
generally be near normal.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Upper ridge continues to weaken with an upper trough pushing east
through the Mid-Atlantic into the Tennessee Valley. Cold front
pushed through CAE earlier and stalling in the area. Some
convection already developing in the CSRA and southeast Midlands
so will include VCSH at AGS/DNL/OGB and a bit later after 21z
CAE/CUB as atmosphere continues to destabilize. Do not expect
restrictions outside of convection through the evening but there
could be some MVFR fog development at fog prone AGS/OGB late
tonight as those locations remain south of the front in the moist
warm sector.
Winds north of the front from the northeast and south of the
front the winds should be from the west to southwest but the front
becomes diffuse overnight and winds become light and variable with
a prevailing east to southeasterly direction.
EXTENDED AVIATION OUTLOOK...An unstable air mass could produce
convection related restrictions through Thursday as a frontal
boundary remains in the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Sep 11, 2:35 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT SUN SEP 11 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
335 AM EDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 1:32 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN SEP 11 2016
SCZ035-041-111915-
BARNWELL-BAMBERG-
232 PM EDT SUN SEP 11 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BARNWELL AND
BAMBERG COUNTIES...
AT 231 PM EDT...A STRONG THUNDERSTORM WAS NEAR DENMARK...MOVING EAST
AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAMBERG...DENMARK...EHRHARDT...HILDA...OLAR AND GOVAN.
LAT...LON 3321 8131 3339 8122 3336 8106 3334 8102
3334 8101 3331 8094 3326 8089 3307 8100
3306 8102
TIME...MOT...LOC 1831Z 292DEG 10KT 3327 8120
CJRSpecial weather statement, Sep 11, 2:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT SUN SEP 11 2016
SCZ036-041-112000-
ORANGEBURG-BAMBERG-
314 PM EDT SUN SEP 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGEBURG AND
SOUTHEASTERN BAMBERG COUNTIES...
AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRANCHVILLE...OR 10
MILES SOUTHEAST OF BAMBERG...MOVING EAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE AND EHRHARDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3305 8112 3331 8098 3331 8055 3312 8089
3309 8088 3306 8090 3307 8092 3310 8094
3303 8108
TIME...MOT...LOC 1913Z 279DEG 9KT 3319 8090
CJRSpecial weather statement, Sep 11, 3:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT SUN SEP 11 2016
GAZ064-065-SCZ025-030-112115-
RICHMOND-COLUMBIA-EDGEFIELD-AIKEN-
422 PM EDT SUN SEP 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA...CENTRAL
RICHMOND...SOUTH CENTRAL EDGEFIELD AND WEST CENTRAL AIKEN COUNTIES...
AT 422 PM EDT...A STRONG THUNDERSTORM WAS OVER FORT GORDON...MOVING
NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...FORT GORDON...CLEARWATER...
BELVEDERE...MARTINEZ...AUGUSTA...HEPHZIBAH...
BURNETTOWN AND MURPHYS ESTATES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3332 8215 3346 8223 3364 8197 3340 8181
TIME...MOT...LOC 2022Z 240DEG 8KT 3342 8211
CJR
Thunderstorm Wind, Richmond
- When
- September 11, 3:45 PM EST
- Where
- Richmond County, 3.64 mi W of Augusta Daniel Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 33.464, -82.093
Reported a large limb or small pine tree fell on a home along Belair Road causing roof damage.
Hail, Richmond
- When
- September 11, 3:45 PM EST
- Where
- Richmond County, 2.95 mi W of Augusta Daniel Arpt
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.467, -82.081
Nickel to dime size hail fell along Wrightsboro Road near Augusta Mall.
Thunderstorm Wind, Burke
- When
- September 11, 5:25 PM EST
- Where
- Burke County, 2.22 mi NE of Midville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.840, -82.200
Reported a large tree down on a home northeast of the town of Midville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
- High Wind in Alaska, September 11 to 12, 201665 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660960, 660964, 660959.